7 Things That Happen When You Stop Taking the Pill

Ah, the pill. By far the most popular form of hormonal birth control, the pill is a common choice of contraceptive for young women when first becoming sexually active. A familiar companion to many, it has been a (99.9%) reliable way to regulate our cycles and liberate our sex lives ever since it first became available in the 60s.

Yet, many users are likely to come off the pill at some stage. This may be because they want to try for a baby, switch to a another kind of contraceptive or, because its side-effects are no longer manageable. Others may simply want to let their own hormones reign supreme for a bit.

Whatever your reason for stopping the pill, in the same way that starting it for the first time was quite the rollercoaster, coming off it is no different. Here are the top things that you should be aware off when popping the pill for the very last time…

1. Fertility is back! Like, right now

Many believe that they are protected from getting pregnant until the pill’s effects have fully left their system. Au contraire! Fertility makes a comeback within a few days of stopping the pill, because once your body no longer has regular hormone supplements, your endocrine system is kick-started into producing natural hormones pretty much immediately.

In fact, experts have found that many women are more fertile in the few months after stopping the pill than normal, so unless pregnancy is part of the plan you’ll need to opt for another kind of birth control, stat!

2. There will be blood…

From lighter flows to amiable cramps and cycles that run like clockwork, being on the pill, and thus not ovulating, really takes the misery out of menstruation.

When you stop taking birth control, ovulation begins again and those period perks quickly dissipate. As your body starts making its own hormones, your periods may not appear for a while. When they do, forget the crimson wave – your period may feel more like a tsunami; heavy, painful and prolonged. PMS and cramps will make make a comeback and if you had irregular periods before you will likely revert back to your screwball cycle of old.

Don’t fret – these heavy periods should only last for a few months as your menstrual cycle re-calibrates, however if you’re worried about how heavy it is or if it doesn’t make an appearance for over 3 months, consider consulting your doctor.

3. You may lose weight

This is not true of every woman’s experience but if you gained a few pounds when you went on the pill, in all likelihood you’ll shed weight when you go off it. This is all down to hormones.
Different kinds of oral contraceptive will have varying levels of hormones, some which will cause you to gain weight and others that will have little effect on your weight at all.

Also, pills with higher levels of estrogen are often more likely to cause water retention and a feeling of bloatedness, so if you do lose weight – it could just be this. Hurray for no longer feeling like Violet Beauregarde!

4. Hello Acne, my old friend

Oral contraceptives are excellent at treating problem-skin, which is why going off them can lead to post-pill acne. This is because the pill suppresses a group of hormones called androgen’s (including testosterone) that are responsible for producing sebum in the skin. Sebum is what causes those pesky pimples, which is why those on birth control often have a Photoshop-finish complexion.

Post-pill acne is usually unavoidable but you can tackle it by being more conscious of your nutrition. Less of the sugar and dairy and more zinc, leafy greens and in particular broccoli as it blocks those androgen’s from stimulating the sebum gland in the skin – neato!

5. Feeling frisky

Many women experience a slump in sexual desire when they go on birth control. This is due in part to the suppression of ovulation which is usually responsible for a boosted libido at certain points in your cycle. Horny-hormone testosterone is the main contributor to libido and sexual fantasies in both men and women and is also curbed by the pill. So after coming off it, you may find you’re swiping right way more often.

6. Bye Bye Boobs

…Well, not quite! Just as you may have gained weight when you began taking the pill, if your boobs got bigger then they may go back to their original size when you stop. Again, this is due to hormone changes, but just as likely it may be due to you no longer retaining water. For some women, smaller boobs will be a blessing but for others, a bitter farewell to the funnest chest chums of all time. Sad face.

7. Migraine Schmigraine?

Many women are sensitive to the levels of estrogen in the body and may experience migraines when these levels take a tumble, usually just before their period.

Depending on which birth control pill you use, you may have experienced an improvement in your migraines or on the other hand, they may have gotten worse. This is due to their unique makeup of hormones, with low dose pills being the least likely to cause problems.

Whichever way it has affected you, you may experience quite the swing when coming off the pill during your first few cycles. Withdrawal symptoms should only last for 2-3 months and will subside completely once your body gets back to its normal hormone production.

You can ease the transition by adopting a nutritious diet, getting plenty of sleep and exercising regularly – all of which help to restore your body’s natural balance, so you feel like your old self in no time!

 

Please note that advice offered by Intimina may not be relevant to your individual case. For specific concerns regarding your health, always consult your physician or other licensed medical practitioners.

 

Leave a Reply

Your email address will not be published. Required fields are marked *

  • SUBSCRIBE TO BLOG NEWSLETTER

  • Recommended
    Menstrual Cup Cleaning and Care
    What to Do If You Drop Your Menstrual Cup in the Toilet
    Menstrual Cup Myths That You Can Stop Believing Right Now
  • SUBSCRIBE TO BLOG NEWSLETTER